Red Scratchy hands caused by Keppra?

Welcome to the Coping With Epilepsy Forums

Welcome to the Coping With Epilepsy forums - a peer support community for folks dealing (directly or indirectly) with seizure disorders. You can visit the forum page to see the list of forum nodes (categories/rooms) for topics.

Please have a look around and if you like what you see, please consider registering an account and joining the discussions. When you register an account and log in, you may enjoy additional benefits including no ads, access to members only (ie. private) forum nodes and more. Registering an account is free - you have nothing to lose!

valeriedl

VIP
Moderator
Supporter
Messages
5,789
Reaction score
806
Points
268
I have a friend who has epilepsy and she's taking keppra, not sure how long she's been on it though. She's been getting red scratchy hands and asked me if I had gotten them too when I was on it. I don't think I did but my memory isn't that great and I told her that I'd ask on here. I don't know if it could be a normal side effect and other people have had it happen? She's going to ask her dr about it when she see's him, if it gets worse though she's going to see if she can get in sooner.
 
Talk about timing... From 2 days ago:
Antiseizure medications made of levetiracetam and clobazam might cause a rash that can quickly injure organs and hospitalize patients, the FDA said Nov. 28.

The reaction, called DRESS (drug reaction with eosinophilia and systemic symptoms) is rare but can be life-threatening. The FDA is now requiring makers of the drugs — Keppra, Keppra extended release, Elepsia extended release, Spritam, Onfi and Sympazan — to include a risk statement to their products.
...
Symptoms of DRESS can appear two to eight weeks after the medications are administered, the FDA said, so clinicians are recommended to advise patients on signs of early symptoms, including fever and swollen lymph nodes. Healthcare workers are also advised to consider Stevens-Johnson syndrome and toxic epidermal necrolysis as possible reactions to the medications.


So, the rash *could* be symptomatic of Stevens-Johnson syndrome, but that is a *very* rare side effect. Your friend should definitely get it looked at though because Stevens-Johnson syndrome is no joke.
 
Hi valeriedl,

I never had that problem when I was on Keppra I'm wondering if your friend isn't allergic to the drug and starting to
get a rash. It sounds like the same thing that happened to me when I got a rash from Lamictal. She may want to call
her Dr. or pharmacist today to find out for sure. I wish you and your friend the best of luck and May God Bless the Both
of You!

Sue
 
Hi.
Keppra caused such severe stomach cramps for me that I had to stop in less than a week. Tegretol (the first AED I encountered) & Lamictil both caused rashes for me. My reaction to Tegretol was so severe that I ended up in the hospital. I had a VERY itchy rash all over my body & my temperature was 104. To make matters worse, I lost 85% of my hair, & it never grew back!! A few years ago, my neurologist wanted me to add Lamictil as a third AED. Within 2 weeks, I felt the same type of rash breaking out across my back that Tegretol caused, so I had to end its use.
 
Back
Top Bottom